NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, September 24, 2016
Bleeding and Clotting Disorders
I have contracted occasional purple marks on my skin (exclusively on hands and lower forearms), which I understand are called purpura. These are not painful and disappear slowly, after several days, but recently I have definitely been getting them with increasing frequency, once a week or more. I would like to reduce or eliminate them, largely because they are unsightly. Can you tell me how I can best do this, preferably with minimal medication?
Other brief facts: My blood has never clotted well after I bleed. My platelet count may be low. I know that when I take aspirin, which reduces clotting, I am more at risk for purpura, but I now get these even without aspirin. I have been taking low doses of lisinopril (ACE inhibitor) and hydrochlorothiazide (diuretic) for about a year to control high blood pressure; my current pressure runs about 130/80. Otherwise, I`m a 67-year-old male who is reasonably healthy and feels pretty well.
Thanks very much for your guidance, which will be much appreciated.
What you describe appear to be small bleeds/bruises into the skin. The cause in your case are likely multifactorial, and relate to a low platelet count, aspirin therapy which makes the platelets less functional, and the effect of increasing age on your connective tissue, making it less elastic, and more susceptible to bruising.
Assuming the platelet count is not low, the bruising/bleeding is more cosmetic than medically concerning. Depending on how important the aspirin is in your medical care, stopping it may decrease the bruising. I hope this helps out.
Spero R Cataland, MD
Associate Professor of Clinical Internal Medicine
College of Medicine
The Ohio State University